Korean J Asthma Allergy Clin Immunol.  2012 Sep;32(3):198-202.

A Case of Ciprofloxacin Induced Delayed Onset Anaphylaxis

Abstract

BACKGROUND
Ciprofloxacin can induce immediate hypersensitivity reactions such as urticaria, angioedema, and anaphylaxis. These reactions are usually immunoglobulin E-mediated but non-immunoglobulin E mediated reactions were also reported. CASE HISTORY: A 47-year-old man visited our emergency department with generalized erythematous rasheses. Skin rash, febrile sensations and conjunctival injection had developed 1 hour after he took ciprofloxacin and tamsulosin 5 hours ago. Initially, his blood pressure was normal but abruptly dropped to 75/36 mmHg 5 hours after arrival. His blood pressure was normalized with repeated epinephrine injection followed by hydration and norepinephrine continuous infusion.
RESULTS
Oral provocation tests were performed by using tamsulosin and ciprofloxacin. While tamsulosin did not evoke any symptoms, the patients had itching, erythematous rashes on the whole body 10 minutes after taking ciprofloxacin 62.5 mg and delayed hypotension (87/49 mmHg) occurred 5 hours later. He was diagnosed with delayed hypersensitivity to ciprofloxacin. Peripheral blood mononuclear cells isolated from the patient and normal controls were incubated with ciprofloxacin. The patient showed an increase in interleukin-5 and interleukin-13, while normal controls did not.
CONCLUSION
This is the first case of ciprofloxacin-induced delayed anaphylaxis which was confirmed with oral provocation tests and in vitro cytokine analysis.

Full Text Links
  • KJAACI
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr